Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 545, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 17, 2004, 1:49 PM CDT for Clay County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2004, 1:49 PM CDT (18:49 UTC)
- Expired
- Sep 17, 2004, 2:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 2:09 PM CDT | HAIL 0.88 | 2 N Sioux Rapids, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 171849 SVRFSD IAC041-171915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 148 PM CDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN NORTHWEST IOWA * UNTIL 215 PM CDT * AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF SPENCER TO 5 MILES SOUTHWEST OF WEBB...MOVING EAST AT 50 MPH. AT 142 PM CDT...PEA TO DIME SIZE HAIL WAS REPORTED NEAR SPENCER. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4322 9515 4292 9517 4292 9493 4324 9493 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:30 AM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 17, 9:30 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 AM CDT FRI SEP 17 2004 .DISCUSSION... JUST SENT OUT AN UPDATE OF THE ZFP TEXT AND UPLOADED THE NEW GRIDS. QUITE A LARGE AREA OF MULTI-CELL CONVECTION CONTS TO MARCH STRAIGHT EWD THRU THE SE QUAD OF THE FSD FA. THIS ACTIVITY IS BEING FED BY A VERY STRONG LOW LVL JET COUPLED WITH GOOD THTE RIDGING AND STRONG LOW TO MID LVL WAA. THE LOW LVL JET WEAKENS SEVERELY THIS AFTN...BUT SOME OF THE THTE ADV REMAINS POSITIVE AS WELL AS THE LOW TO MID LVL WAA CONTINUING. AM GOING TO PLAY THE CARD OF USING A LITTLE CLIMATOLOGY...AND END THE THUNDERSTORMS IN THE EAST BY THE EARLY AFTN HRS WITH THE WEAKENING OF THE LOW LVL JET. EVEN PUT IN A SLGT CHC OF LATE MRNG TS IN THE BROOKINGS TO MARSHALL MN AREASAS SOME OF THE LOWER LVL MSTR SCRAPES BY IN THIS AREA. IN ADDN...12KM ETA CONTS TO SHOW A SWATH OF H85-H8 MSTR STREAMING UP FM CNTRL NEB INTO MUCH OF THE AREA E OF THE JAMES RIVER THIS AFTN. NOT SELF DESTRUCTIVE SUNSHINE...BUT JUST PURE HIGH RH IN THESE LEVELS. SO AFTER THIS CONVECTION ENDS...NOT CONVINCED THAT THE SKIES WILL BE REAL PRISTINE OVER THE EAST THRU THE END OF THE DAY. NONETHELESS...ATTM DID NOT TOUCH THE HIGHS AS THEY ARE ALREADY NOT OVERLY WARM IN THE EAST. THE WEST HOWEVER SHOULD HEAT UP NICELY WITH THE VERY WARM H85 TEMPS IN PLAY. FOR WINDS...THE STRONGEST WINDS OFF THE SFC WILL REMAIN OVER THE FAR ERN CWA THRU THE AFTN GIVING SOME BREEZY CONDITIONS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. NE...NONE. IA...NONE. && MJF
Hazardous weather outlook, Sep 17, 11:16 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1116 AM CDT FRI SEP 17 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1116 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS...MORE NUMEROUS NORTH AND NORTHEAST OF SIOUX CITY...WILL GRADUALLY TAPER OFF THROUGH THE EARLY AFTERNOON HOURS. THESE STORMS ARE WEAKENING AND ARE NOT EXPECTED TO BE SEVERE DURING THE MIDDAY HOURS. LOCALLY HEAVY RAIN IS POSSIBLE FOR BRIEF PERIODS OF TIME UNDER THE HEAVIER CELLS. FLOODING... MINOR FLOODING CONTINUES ALONG THE LITTLE SIOUX RIVER IN CLAY AND NORTHERN BUENA VISTA COUNTIES. THIS FLOODING WAS CAUSED BY THE HEAVY RAINS WHICH FELL LAST MONDAY NIGHT INTO EARLY WEDNESDAY MORNING. IT IS NOT ANTICIPATED THAT THE SHOWERS AND THUNDERSTORMS MOVING THROUGH NORTHWEST IOWA TODAY WILL GREATLY CHANGE THE FLOOD THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HIGH GRASSLAND FIRE DANGER RATINGS ARE LIKELY OVER BRULE...CHARLES MIX AND GREGORY COUNTIES ON SUNDAY. THIS IS DUE TO VERY WARM AND WINDY WEATHER RETURNING TO THESE COUNTIES LATE IN THE WEEKEND. THE NATIVE GRASSES IN THESE THREE COUNTIES ARE MOSTLY DORMANT OUTSIDE OF ANY WETLANDS...HOWEVER THE RECENT RAINFALL HAS IMPROVED THE FIRE DANGER SITUATION THIS WEEKEND A LITTLE BIT. CONCERNING WIND...IT WILL BE VERY WINDY OVER THE ENTIRE AREA ON SUNDAY WITH WINDS FROM THE SOUTH. THE WINDY CONDITIONS WILL CONTINUE ALONG AND EAST OF THE JAMES RIVER VALLEY ON MONDAY. 25 TO 35 MPH WINDS ARE PROBABLE. IN GREGORY...CHARLES MIX AND BRULE COUNTIES ON MONDAY...THE WIND SPEEDS ARE FORECAST TO BE DECREASING WHICH SHOULD HELP THE FIRE DANGER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 17, 9:02 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0858 AM HAIL 5 E IRETON 42.98N 96.22W
09/17/2004 0.75 INCH SIOUX IA PUBLIC
ALONG WITH 30 MPH WINDS.
&&
HEITKAMPLocal storm report, Sep 17, 9:18 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0917 AM HAIL 1 S ORANGE CITY 42.99N 96.06W
09/17/2004 0.75 INCH SIOUX IA PUBLIC
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:56 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 34 min |
| Sep 17, 1:12 PM CDT | Flash Flood Warning | FSD | Clay | 3 hr |
| Sep 17, 4:14 PM CDT | Flash Flood Warning | FSD | Clay | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.